Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 10, NWS Duluth, MN

June 27, 2008Itasca County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 27, 2008, 7:05 PM CDT for Itasca County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2008, 7:05 PM CDT (00:05 UTC)
Expired
Jun 27, 2008, 7:30 PM CDT
In force
25 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

County Itasca County, MN

The radar

The Duluth radar (KDLH), 115 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 280006
TORDLH
MNC061-280100-
/O.NEW.KDLH.TO.W.0010.080628T0005Z-080628T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
705 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 800 PM CDT

* AT 703 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD   
NEAR LAWRENCE LAKE...OR 18 MILES NORTH OF GRAND RAPIDS...MOVING   
NORTHEAST AT 6 MPH.

* THIS POSSIBLE TORNADO WILL BE NEAR...
  BALSAM LAKE BY 710 PM...

LAT...LON 4763 9333 4742 9319 4737 9343 4753 9354
TIME...MOT...LOC 0005Z 244DEG 6KT 4748 9339

$$

LONKA
1 follow-up statement
000 
WWUS53 KDLH 280030
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
727 PM CDT FRI JUN 27 2008

MNC061-280037-
/O.CAN.KDLH.TO.W.0010.000000T0000Z-080628T0100Z/
ITASCA MN-
727 PM CDT FRI JUN 27 2008

...THE TORNADO WARNING FOR CENTRAL ITASCA COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED TORNADIC. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.  HOWEVER... 
HEAVY RAIN FROM THESE SLOW MOVING THUNDERSTORMS WILL CAUSE LOCALIZED 
FLOODING IN THE WARNED AREA. DOPPLER RADAR HAS INDICATED 2 TO 3 
INCHES OF RAIN WITHIN THE LAST HOUR.

LAT...LON 4763 9333 4742 9319 4737 9343 4753 9354
TIME...MOT...LOC 0027Z 244DEG 6KT 4750 9334

$$

LONKA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:59 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 27, 2:59 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
259 PM CDT FRI JUN 27 2008

.DISCUSSION...
COMPLEX SFC SET UP THIS AFTRN WITH MULTIPLE SHORT WAVES INTERACTING
WITH A THERMAL BOUNDARY. SUFFICIENT MOISTURE WITH DEW PTS IN THE MID
TO UPR 60S ALONG WITH STRONG UPR LVL SUPPORT WILL FUEL STORMS
THROUGH THIS EVENING. FORECAST DIFFICULTY IN TIMING THE BREAK IN
STORMS ASSOCIATED WITH THE DRY SLOT AHEAD OF THE STRONG CUT-OFF
LOW...CURRENTLY SEEN IN SAT IMAGERY ROTATING INTO NW NODAK. THE NAM
WAS MODEL OF CHOOSE FOR SHORT TERM. IT HAS BEST THE MOST CONSISTENT
MODEL OVER THE PAST FEW DAYS AND HAS GOOD HANDLE ON CURRENT
SITUATION...SO ADJUSTED POPS TO BETTER PORTRAY DRY SLOT NEAR NAM
SOLUTION.

&&

.AVIATION...
WDSPRD TSRA ACROSS THE SRN PORTION OF THE FA THROUGH 00Z...WITH
ISOLD -SHRA/TSRA IN THE NW ZONES BEHIND THE FRONT. HAIL...GUSTY
VARIABLE WINDS AND FREQUENT LIGHTING CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL RATES IN EXCESS OF 2 IN/HR WILL ALSO BE
POSSIBLE. SCT TSTMS WILL CONTINUE THROUGH TAF PRD WITH A FEW HOUR
LULL IN THE SRN ZONES SAT MORNING.

&&

POINT TEMPS/POPS...
DLH  53  68  51  69 /  70  50  60  20
INL  54  66  51  72 /  60  70  40  10
BRD  54  66  54  73 /  50  70  40  10
HYR  55  71  52  68 /  70  50  60  30
ASX  53  69  53  65 /  70  50  60  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GRANING/BERDES
Hazardous weather outlook, Jun 27, 4:41 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
441 AM CDT FRI JUN 27 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
441 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM FROM ROSY...IN NORTHERN ITASCA COUNTY...TO HIBBING...TO TWO
HARBORS...TO HURLEY WISCONSIN. THE PRIMARY THREAT WILL BE LOCALLY
DAMAGING WINDS AND POSSIBLY HAIL. IN ADDITION...LOCALLY HEAVY RAIN
IS POSSIBLE ACROSS MOST OF THE NORTHLAND THIS AFTERNOON AND THIS
EVENING AS AN UNUSUALLY STRONG WEATHER SYSTEM ARRIVES FROM CANADA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANGEABLE DAY IS EXPECTED ACROSS THE NORTHLAND AS A STRONG
UPPER LEVEL SYSTEM CROSSES MINNESOTA. AFTER MORNING SUNSHINE...CLOUDS
WILL INCREASE AND SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF
THE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...ESPECIALLY OVER
NORTHWEST WISCONSIN DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OFFICE IN DULUTH.

LSZ121-140>148-281030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
441 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM FROM TWO HARBORS MINNESOTA ACROSS LAKE SUPERIOR TO CORNUCOPIA
WISCONSIN. THE PRIMARY THREAT WILL BE LOCALLY GUSTY WINDS AND
POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL
OVER WESTERN LAKE SUPERIOR SATURDAY.

CANNON

In the hours before

Local storm report, Jun 27, 3:06 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
306 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             7 SE AITKIN             46.46N 93.61W
06/27/2008  E0.88 INCH       AITKIN             MN   LAW ENFORCEMENT

&&

AGRANING
Local storm report, Jun 27, 3:40 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
340 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      CANYON                  47.04N 92.47W
06/27/2008                   SOUTHWEST ST. LOUI MN   AMATEUR RADIO

            DITCHES ARE OVERFLOWING ONTO THE ROAD AT INTERSECTION OF
            HIGHWAYS 33 AND 53.

&&

AGRANING
Local storm report, Jun 27, 4:37 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      SAGINAW                 46.86N 92.44W
06/27/2008                   ST. LOUIS          MN   MESONET

            THE RAWS AUTOMATED STATION REPORTED 1.05 INCHES OF RAIN
            IN THE PAST HOUR AND 1.70 INCHES IN THE PAST 3 HOURS.

&&

AGRANING
Local storm report, Jun 27, 4:41 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HEAVY RAIN       SAGINAW                 46.86N 92.44W
06/27/2008  E1.05 INCH       ST. LOUIS          MN   MESONET

            THE RAWS AUTOMATED STATION REPORTED 1.05 INCHES OF RAIN
            IN THE PAST HOUR AND 1.70 INCHES IN THE PAST 3 HOURS.

&&

AGRANING
Local storm report, Jun 27, 4:42 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
442 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       CANYON                  47.04N 92.47W
06/27/2008  U0.00 INCH       ST. LOUIS          MN   AMATEUR RADIO

            DITCHES ARE OVERFLOWING ONTO THE ROAD AT INTERSECTION OF
            HIGHWAYS 33 AND 53.

&&

AGRANING
Local storm report, Jun 27, 5:09 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
509 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HEAVY RAIN       NEW DULUTH              46.68N 92.21W
06/27/2008  M1.00 INCH       ST. LOUIS          MN   AMATEUR RADIO

            RECEIVED IN PAST HOUR IN NEW DULUTH/GARY. NO FLOODING
            KNOWN.

&&

AGRANING

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:58 PM CDTAreal Flood AdvisoryDLHAitkin, Carlton, Itasca, Lake, Saint Louis4 hr

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.